I can’t seem to get going on a post that isn’t bleak, heavy, or boring, even to myself…By all accounts it’s Spring – trees are in bloom, daffodils are up. I wish I’d planted all the bulbs I’ve ever bought. Alas, I once again have several bags of bulbs from last year, sitting in the corner. Some lucky soul will inherit them, unless we decide to stay here and I put them in a pot —
There are some very intriguing exhibits coming to town. Cult of Beauty: The Victorian Avant-Garde started this weekend at the Legion of Honor, but I completely blew off the member preview day. This is accompanied by an exhibit on Victorian-era books. Jean Paul-Gaultier’s retrospective starts March 24th- looks fabulous. It would be tremendous to be physically able (and motivated) to see these exhibits, along with other photography and the Golden Gate’s 75th birthday exhibits.
I’ve now had two infusions of the monoclonal antibody cetuximab (trade name Erbitux), a targeted therapy which binds to the epithelial growth factor receptor (EGFR) protein on the outside of cancer cells, while the other study drug, afatinib (BIBW2992, trade name Tomtovok), binds to the inside. These processes interrupt the cells’ ability to signal other cells to mutate, thereby interrupting proliferation. (Did I already mention all this?)
It’s now 17 days into treatment and my appetite is such that I can now imagine gaining weight. I’m still coughing a bit, which is a mystery, but nowhere near January levels. No inhaler usage, nor have I taken any painkillers. HOWEVER, lately my hips/lower back ache after much sitting, and an attempt to bike ride revealed just how weak I’d become. No muscle! Horrible. I don’t remember ever being this weak – except maybe when I was 5 and very asthmatic. I do wonder if these meds are keeping my bone disease in check…I’ve not had bisphosphonate (Zometa) infusion this month, fearing the major hit on my kidneys. It’s definitely time for strength training.
Side effects are on the rise, and they’re not benign. A rash is quickly blanketing my skin and producing a most annoying snowstorm effect. The rash on my scalp is at least as bad as Tarceva days (which would be the last 4.5 years). I truly hope the facial rash won’t be as painful (as Tarceva’s). I’ve bought a box of nitrile gloves in preparation for raging finger splits, which get so bad one has to wear cotton gloves or risk cutting oneself while reaching into one’s purse. There’s dry eyes and sinuses, mouth sores, itchy feet soles, GI issues, nail issues…
We take breathing so for granted. Ever asked yourself what you’d give up or withstand in exchange for breathing? Turns out, I’m willing to endure quite a bit!
The energy required for administrative tasks is still lacking. I find the process exhausting, which is probably what’s eating the Hubby’s brain. Unaccustomed to paper-pushing, the amount of admin red tape he’s had to endure in the last month has literally made him sick (never underestimate how ill your job can make you, as I was diagnosed after being transferred to the most hectic courtroom ever). This can’t end well, although I’d love to be wrong about this.
This Wednesday is the last toxicity check, then it’s on to Cycle 2 on Feb. 29. Contrary to popular belief, appointments don’t seem easier to get to when there’s longer interval time. Perhaps this will change as Denver warms and I gain the strength and motivation to explore the area a bit. Chemo infusion and travel is taxing enough without having to do it in freezing temperatures as well.
Two months into 2012, I’m worried about various comrades-in-battle, not the least being my own Dad. I still have hope, but it’s a struggle to sleep at night.